Alert archive / Minnesota / Wind Chill Advisories in 2014
Wind Chill Advisory 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Jan 7, 2014, 3:13 AM CST for 8 counties in Minnesota; 6 counties in Iowa. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2014, 3:13 AM CST (09:13 UTC)
- Expired
- Jan 7, 2014, 6:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
162 WWUS43 KFSD 070913 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 313 AM CST TUE JAN 7 2014 .DECREASING WINDS AND LESS COLD TEMPERATURES WILL CONTINUE TO CAUSE WIND CHILLS TO ABATE TODAY. IAZ001>003-013-014-022-MNZ071-072-080-081-089-090-097-098-071200- /O.CAN.KFSD.WC.W.0001.000000T0000Z-140107T1200Z/ /O.NEW.KFSD.WC.Y.0006.140107T0913Z-140107T1200Z/ LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SHELDON...HARTLEY...SANBORN...SPENCER...STORM LAKE...TYLER... HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA... WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD... PIPESTONE...LUVERNE 313 AM CST TUE JAN 7 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... ...WIND CHILL WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING. THE WIND CHILL WARNING HAS BEEN CANCELLED. * WIND AND VISIBILITY...WESTERLY WINDS OF 5 TO 15 MPH WILL CONTINUE EARLY THIS MORNING. * WIND CHILL VALUES...WIND CHILL VALUES OF 20 BELOW TO 30 BELOW ZERO EARLY THIS MORNING WILL CONTINUE TO ABATE. THE COLDEST READINGS ARE EXPECTED IN THE VICINITY OF THE BUFFALO RIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN STRONG WINDS WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$ IAZ012-020-021-031-032-NEZ013-014-SDZ039-040-054>056-061-062-066- 067-070-071-071015- /O.CAN.KFSD.WC.Y.0005.000000T0000Z-140107T1000Z/ SIOUX-PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-DAKOTA-KINGSBURY- BROOKINGS-MINER-LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN-CLAY- UNION- INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...LE MARS... CHEROKEE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK... WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...DE SMET... ARLINGTON...LAKE PRESTON...BROOKINGS...HOWARD...MADISON... FLANDREAU...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE... SIOUX FALLS...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY... CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...VERMILLION... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 313 AM CST TUE JAN 7 2014 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND CHILL ADVISORY. ALTHOUGH TEMPERATURES ARE STILL COLD...WIND CHILLS ARE NOW WARMER THAN 20 BELOW ZERO AND WILL CONTINUE TO ABATE. $$
1 follow-up statement
167 WWUS43 KFSD 071208 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 608 AM CST TUE JAN 7 2014 .LIGHT WINDS AND SLOWLY WARMING TEMPERATURES HAVE CAUSED WIND CHILLS TO ABATE. IAZ001>003-013-014-022-MNZ071-072-080-081-089-090-097-098-071315- /O.EXP.KFSD.WC.Y.0006.000000T0000Z-140107T1200Z/ LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SHELDON...HARTLEY...SANBORN...SPENCER...STORM LAKE...TYLER... HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA... WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD... PIPESTONE...LUVERNE 608 AM CST TUE JAN 7 2014 ...WIND CHILL ADVISORY HAS EXPIRED... LIGHT WINDS AND SLOW WARMING HAVE COMBINES TO CAUSE WIND CHILLS TO ABATE TO THE ZERO TO 2O BELOW RANGE. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 10:34 PM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Jan 6, 10:34 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1034 PM CST MON JAN 6 2014
.UPDATE...
ISSUED AT 1003 PM CST MON JAN 6 2014
CLOUDS RAPIDLY ON THE INCREASE ACROSS THE AREA. THUS THINK
TEMPERATURES HAVE PROBABLY REACHED THEIR LOWS OVER MOST OF THE
CWA...WITH STEADY OR RISING TEMPERATURES INTO MORNING. THUS WENT
AHEAD AND RAISED LOWS...AS WE WERE NEVER QUITE ABLE TO DECOUPLE THIS
EVENING BEFORE THE CLOUDS INCREASED. DUE TO THE WARMER TEMPERATURES
AND LIGHT WINDS...MADE SOME ADJUSTMENTS TO THE WIND CHILL HEADLINES.
DROPPED THE ADVISORY ALONG AND WEST OF THE JAMES RIVER WHERE WIND
CHILLS HAVE WARMED ABOVE ADVISORY CRITERIA. CHANGED THE WARNING TO AN
ADVISORY FOR THE ENTIRE INTERSTATE 29 CORRIDOR...WITH WIND CHILLS OF
AROUND 20 BELOW LINGERING AT TIMES FOR A FEW MORE HOURS. KEPT THE
WARNING IN OUR EAST FOR NOW AS SOME SITES ARE STILL AROUND 35
BELOW...ESPECIALLY ACROSS SOUTHWEST MINNESOTA...AND CONSENSUS AMONG
SURROUNDING OFFICES WAS TO KEEP THAT PART OF THE WARNING AS IS.
THOUGH WOULD NOT BE SURPRISED IF THE MID SHIFT CAN DOWNGRADE IT OR
CANCEL IT BEFORE 6 AM.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 404 PM CST MON JAN 6 2014
WILL KEEP THE WIND CHILL ADVISORY/WARNING IN PLACE THROUGH THE
EVENING HOURS WITH TEMPERATURES FALLING THROUGH THE EVENING
HOURS...HOWEVER...AFTER MIDNIGHT HOW TO HANDLE HEADLINES BECOMES
SOMEWHAT IN QUESTION. CRUX OF THE COLD AIR SHIFTS EAST AT THAT POINT
AND WINDS RAPIDLY DECREASE AS SURFACE RIDGE BUILDS INTO THE AREA.
THIS SHOULD ALLOW WIND CHILL VALUES TO STEADILY IMPROVE THROUGH THE
OVERNIGHT. HAVE WIND CHILL WARNING VALUES ONLY FORECAST THROUGH
09Z...THEN ONLY ADVISORY CONDITIONS FOR A FEW HOURS ACROSS THE
NORTHEAST. FOR NOW...WILL KEEP HEADLINES AS IS...AND MIDNIGHT CREW
CAN EITHER ISSUE A SMALL ADVISORY OR THE BULK OF DANGEROUS WIND
CHILLS WILL BE COVERED BY THE WARNING.
AIRMASS ACROSS THE REGION IS EXPECTED TO WARM THROUGHOUT THE DAY ON
TUESDAY...HOWEVER...WEAK FLOW AND CLOUD COVER WILL LIMIT WARMING
POTENTIAL ESPECIALLY IN THE NORTHEAST. AS AIRMASS WARMS...FORECAST
SOUNDINGS SUGGEST THE POTENTIAL OF A FEW FLURRIES DEVELOPING IN THE
NEAR SURFACE DENDRITIC LAYER. UNSURE WHETHER THIS SATURATION IS AN
ARTIFACT OF THE ARCTIC AIR OR NOT...BUT THERE IS SOME WEAK LIFT IN
THE NEAR SURFACE LAYER THAT WOULD LIKELY BE STRONG ENOUGH TO PRODUCE
A FEW FLURRIES IF IT WAS SATURATE. FURTHER ALOFT...MID LEVEL STRATUS
IS ALSO ASSOCIATED WITH DENDRITIC LAYER...BUT GIVEN OMEGA IS
NEGATIVE AND ANY FLURRIES WOULD HAVE TO FALL THROUGH A RELATIVELY
DRY LAYER OPTED TO LEAVE THE MENTION OUT FOR NOW. IN GENERAL...LIGHT
NORTHERLY FLOW SHOULD DEVELOP THROUGHOUT THE DAY AS SURFACE HIGH
BUILDS INTO MINNESOTA. THIS FLOW SHOULD BE ENHANCED BY MIXING...BUT
STILL SHOULD BE FAIRLY WEAK.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 404 PM CST MON JAN 6 2014
TRANSITION TO MORE ZONAL FLOW PATTERN BEGINS TUESDAY NIGHT AND
WEDNESDAY. LOW LEVEL WARMING LAGS BY ABOUT A DAY...WITH WEDNESDAY
STILL STRUGGLING TO CLIMB OUT OF THE SINGLE DIGITS/LOWER TEENS AS
SURFACE RIDGE MOVES ACROSS THE REGION. WEDNESDAY NIGHT SHOULD SEE
NON-DIURNAL TEMPERATURE TREND...ESPECIALLY EAST WHERE LIGHT WINDS
WITHIN RIDGE AXIS WILL ALLOW FOR GREATEST EVENING TEMPERATURE DROP.
BY DAYBREAK THURSDAY...SHOULD SEE TEMPS RANGING FROM JUST ABOVE ZERO
IN OUR SOUTHEAST...TO NEAR 20 IN OUR FAR WEST. 25-35KT SOUTHERLY
FLOW IN 925-850MB OVER MUCH OF THE AREA BY EARLY THURSDAY...BUT HOW
MUCH OF THIS WILL TRANSLATE TO THE SURFACE THROUGH STRENGTHENING
INVERSION IS THE QUESTION. WILL HAVE WINDS ON THE BREEZY SIDE FOR
THURSDAY...MAINLY EAST AS GRADIENT BEGINS TO SLACKEN IN THE WEST
THROUGH THE DAY. COULD BE SOME PATCHY BLOWING SNOW IN EXPOSED
AREAS...BUT DID NOT SEE EXTREMELY REDUCED VISIBILITY SUNDAY WITH
STRONGER WINDS IN POST-FRONTAL AIR MASS...AND WILL BE OVER A WEEK
REMOVED FROM MOST RECENT SNOWFALL...SO HAVE NOT INCLUDED MENTION OF
BLOWING SNOW AT THIS POINT. EXPECT WE WOULD MORE LIKELY SEE LOW
DRIFTING THAN LOFTED BLOWING SNOW...WHICH COULD IMPACT TRAVEL/ROAD
CONDITIONS BUT NOT VISIBILITY.
LONGER RANGE FRIDAY-MONDAY FEATURES MORE MILD TEMPERATURES ALOFT...
WITH BIGGEST QUESTION CENTERED AROUND HOW MUCH OF THE WARMTH WILL BE
ABLE TO MIX DOWN TO THE SURFACE THROUGH DECENT INVERSION. WITH FAIR
AMOUNT OF UNCERTAINTY AT THIS RANGE...HELD CLOSE TO MODEL CONSENSUS
WHICH PLACES HIGHS IN THE 30S AND LOWS MOSTLY IN THE TEENS TO LOWER
20S THROUGH THIS PERIOD...A WELCOME STRETCH ABOVE NORMAL AFTER THE
RECENT ARCTIC OUTBREAK.
WITH THE ZONAL FLOW PATTERN COMES ILL-TIMED WEAK WAVES MOVING ACROSS
THE REGION. ONE TROUGH MOVES THROUGH THE AREA THURSDAY NIGHT AND
FRIDAY...AND WHILE GFS TRIES TO SPREAD SOME LIGHT PRECIP NORTHWARD
INTO OUR EAST AHEAD OF THIS TROUGH...MOISTURE ABOVE THE LOWER LEVELS
IS SPARSE...SO WOULD BE DRIZZLE/FREEZING DRIZZLE IF ANYTHING. THAT
THREAT NOT REALLY DEPICTED BY OTHER MODELS THIS FAR NORTH THOUGH...SO
DID NOT INCLUDE ANY PRECIP MENTION FOR THURSDAY NIGHT/FRIDAY PERIOD
AT THIS TIME. NEXT WAVE SLIDES THROUGH THE NORTHERN PLAINS SATURDAY
NIGHT INTO SUNDAY. MAIN CONCERN WITH THIS ONE IS LACK OF LOW LEVEL
MOISTURE...AND IF WE DO GET ANYTHING...PRECIP TYPE. POPS REMAIN LOW
GIVEN TIMING/MOISTURE CONCERNS...BUT COULD INCREASE AS THOSE ISSUES
ARE IRONED OUT IN COMING DAYS. AS FOR PRECIP TYPE...WILL STICK WITH
JUST A RAIN/SNOW WORDING AT THIS RANGE. HOWEVER WILL HAVE TO MONITOR
FOR POSSIBLE LIGHT FREEZING RAIN OR SLEET WITH LAYER OF WARMER/ABOVE
FREEZING AIR ABOVE THE SURFACE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY EVENING)
ISSUED AT 1034 PM CST MON JAN 6 2014
VFR CONDITIONS GENERALLY EXPECTED TO CONTINUE THROUGH THE PERIOD.
COULD BE A FEW FLURRIES NORTH OF INTERSTATE 90 LATE TONIGHT INTO
EARLY TOMORROW. UPSTREAM OBS SHOW SOME MVFR CIGS AND VIS WITH THIS
LIGHT SNOW. SINCE THIS WAVE IS MOVING INTO A DRIER LOW LEVEL
AIRMASS...WILL KEEP TAFS VFR FOR NOW. ALTHOUGH CAN NOT RULE OUT
A PERIOD OF MVFR CONDITIONS LATER TONIGHT INTO TUESDAY
MORNING...ESPECIALLY AT KHON. SOME GUIDANCE SUGGESTING SOME MVFR
STRATUS LATER TOMORROW...BUT AT THIS POINT BELIEVE THEY ARE
OVERDOING BOUNDARY LAYER MOISTURE...AND THUS WILL KEEP TAFS VFR AT
THIS TIME.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL 4 AM CST TUESDAY FOR SDZ039-040-
054>056-061-062-066-067-070-071.
MN...WIND CHILL WARNING UNTIL 6 AM CST TUESDAY FOR MNZ071-072-080-081-
089-090-097-098.
IA...WIND CHILL ADVISORY UNTIL 4 AM CST TUESDAY FOR IAZ012-020-021-
031-032.
WIND CHILL WARNING UNTIL 6 AM CST TUESDAY FOR IAZ001>003-013-014-
022.
NE...WIND CHILL ADVISORY UNTIL 4 AM CST TUESDAY FOR NEZ013-014.
&&
UPDATE...CHENARD
SHORT TERM...
LONG TERM...
AVIATION...CHENARDHazardous weather outlook, Jan 6, 4:51 AM CST, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0451 AM CST MON JAN 06 2014 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0451 AM CST MON JAN 06 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... WITH BITTERLY COLD TEMPERATURES AND NORTHWESTERLY WINDS OF 20 TO 30 MPH...WIND CHILL VALUES WILL AVERAGE 40 BELOW TO 50 DEGREES BELOW ZERO THIS MORNING...THEN MODIFY TO AROUND 30 TO 40 BELOW BY THIS AFTERNOON AND INTO TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Wind Chill Advisories in Minnesota, 2014Wind Chill Advisories in Iowa, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.